Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Fatigue and AnemiaFatigue and Anemia
           
Rollover images to visit our other forums!
  
  • Email Email
  • Glossary Glossary


Please please respond - really concerned
Mar 18, 2006

Dear Dr Bob

Sorry to bug you with this but I'm out of ideas! I have a friend who was recently diagnosed HIV+ CD4 183, VL 330000. Also anemic (hb 9.4) and is on procrit (is that the anemia one?) AZT, epivir and nelfinavir I think. (pretty sure on that)

She's really suffering with fatigue - I see her losing balance, unable to get through the day. Unfortunately, she keeps going to work, doesn't complain and nobody knows her stattus there - I know she's afraid of going public, or even telling her boss coz a couple of people she's told previously reacted really horribly. She's ashamed of the hiv.

I really want to help but am not sure how. I do try to talk about it - and she's never rude or anything, but avoids the subject of hiv - says everything's cool when it clearly isn't. She looks really sick and at times, pretty sad. I also think she's scared of her hiv physician - I spoke to him and he's quite severe and very medical - not big on mental health i think.

Sorry to use a public forum for something so specific, but please help me - I just need some ideas!

Thanks for all your posts - you are the man!

concerned friend, NY

Response from Dr. Frascino

Hello,

Several suggestions:

1. Tell your friend about this Web site. There is a wealth of information here and on related links that my help her.

2. She needs a more compassionate HIV physician. Being "scared of" your HIV specialist is not conducive to a cooperative relationship. To locate other HIV specialists in her area, she could try the Academy of HIV Medicine. They have a list of HIV specialists by locale. (www.aahivm.org)

3. AZT may well be contributing to her anemia problem. There are a number of other medications that she could switch to that do not have this potential side effect. Alternatively, if she wants to remain on AZT, she should check with her HIV specialist to ensure she is taking the proper dose of Procrit. It may need to be regulated go get maximal benefit. She may also need supplemental iron pills while on Procrit.

4. Her HAART regimen AZT, Epivir and nelfinavir is no longer considered to be one of the preferred regimens for potency or tolerability. Again, I question whether her current HIV specialist is up to date on current recommendations. She should also be on some type of PCP prophylaxis, because her CD4 count is below 200.

5. Continue to be a supportive, nonjudgmental friend. Offer to go with her to her doctor visits. She will need to broaden her support network. Working with a competent and compassionate HIV specialist is crucial.

Good luck to you both. I'm here if you need me.

Dr. Bob


Previous
Sustiva
Next
Kinda down with fatigue!

  
  • Email Email
  • Glossary Glossary


 
 
Advertisement




Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement